Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 162, NWS Grand Forks, ND

August 12, 2006Cavalier County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 12, 2006, 1:51 AM CDT for Cavalier County, North Dakota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2006, 1:51 AM CDT (06:51 UTC)
Expired
Aug 12, 2006, 2:45 AM CDT
In force
54 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Cavalier County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 170 km from the middle of the area, began a volume at 06:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 6.9 hours before the alert went out and 378 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2006-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2006-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1310 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 120651
SVRFGF
NDC019-120745-
/O.NEW.KFGF.SV.W.0162.060812T0651Z-060812T0745Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
151 AM CDT SAT AUG 12 2006

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CAVALIER COUNTY IN NORTHEAST NORTH DAKOTA

* UNTIL 245 AM CDT

* AT 147 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORM WAS LOCATED 7 MILES
  SOUTHWEST OF DRESDEN...OR 11 MILES WEST OF LANGDON...MOVING TO THE
  NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DRESDEN AT 200 AM CDT
  MOUNT CARMEL AT 215 AM CDT
  MAIDA AT 225 AM CDT
  6 MILES NORTHWEST OF VANG AT 240 AM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4882 9879 4867 9863 4890 9796 4901 9796
      4900 9846

$$

HOPPES
3 follow-up statements
000 
WWUS53 KFGF 120716
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
215 AM CDT SAT AUG 12 2006

NDC019-120745-
/O.CON.KFGF.SV.W.0162.000000T0000Z-060812T0745Z/
CAVALIER ND-
215 AM CDT SAT AUG 12 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT
FOR NORTHERN CAVALIER COUNTY...

AT 213 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORM WAS LOCATED 4 MILES
NORTHEAST OF LANGDON...MOVING TO THE NORTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  OLGA BY 230 AM CDT

DURING THUNDERSTORMS YOU SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT
STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT
SATURDAY MORNING FOR EASTERN NORTH DAKOTA.

LAT...LON 4882 9864 4863 9853 4879 9796 4901 9796

$$

HOPPES
000 
WWUS53 KFGF 120732
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
231 AM CDT SAT AUG 12 2006

NDC019-120745-
/O.CON.KFGF.SV.W.0162.000000T0000Z-060812T0745Z/
CAVALIER ND-
231 AM CDT SAT AUG 12 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT
FOR EASTERN CAVALIER COUNTY...

AT 230 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORM WAS LOCATED 3 MILES
WEST OF OLGA...OR 13 MILES EAST OF LANGDON...MOVING TO THE NORTHEAST
AT 35 MPH.

DAMAGING WINDS...LARGE HAIL...DEADLY LIGHTNING AND TORNADOES ARE ALL
POSSIBLE IN SEVERE THUNDERSTORMS. SEEK SHELTER IN A REINFORCED
BUILDING IMMEDIATELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT
SATURDAY MORNING FOR EASTERN NORTH DAKOTA.

LAT...LON 4887 9846 4861 9843 4873 9795 4896 9796

$$

HOPPES
000 
WWUS53 KFGF 120751
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
251 AM CDT SAT AUG 12 2006

NDC019-120801-
/O.EXP.KFGF.SV.W.0162.000000T0000Z-060812T0745Z/
CAVALIER ND-
251 AM CDT SAT AUG 12 2006

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CAVALIER COUNTY
EXPIRED AT 245 AM CDT...

AT 249 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED 5 MILES NORTHEAST OF OLGA...OR 20 MILES EAST OF
LANGDON...MOVING TO THE NORTHEAST AT 35 MPH.

THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING WAS ALLOWED TO EXPIRE AT 245 AM CDT. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT
SATURDAY MORNING FOR EASTERN NORTH DAKOTA.

LAT...LON 4887 9846 4861 9843 4873 9795 4896 9796

$$

HOPPES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 8:58 PM CDT, 4 hours 53 minutes earlier.

Area forecast discussion, Aug 11, 8:58 PM CDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
858 PM CDT FRI AUG 11 2006

.UPDATE...
MAIN FORECAST CHALLENGE TONIGHT WILL BE CONVECTIVE ACTIVITY OVER
THE CWA. WSR-88D REGIONAL MOSAIC SHOWS AN MCS CURRENTLY IN
NORTHWEST ND EXTENDING NORTH INTO SOUTHEASTERN SASKATCHEWAN.
CURRENT THINKING IS THE MCS WILL PROPAGATE INTO THE DEVILS LAKE AREA
BY 04Z ALONG THE 500MB SHORTWAVE. A SECOND AREA OF HIGHER POPS IN
THE SOUTHERN RED RIVER BASIN IS SOMEWHAT SUSPECT...MODEL
ARE INCONSISTENT IN REGARDS TO THE LOW LEVEL JET AND QPF.
ELEVATED CONVECTION MAY BE LIKELY TO FORM ALONG THE LEFT EXIT
REGION OF THE 850MB LOW LEVEL JET WITH CONTINUED MOISTURE
ADVECTION. REDUCED QPF ACROSS THE DEVILS LAKE BASIN AND BUMPED IT
UP IN THE SOUTHERN ZONES TO REFLECT EXPECTED CONVECTIVE PATTERNS.
ADJUSTED TEMPERATURES JUST SLIGHTLY TO MATCH CURRENT TRENDS.

&&

.PREV DISCUSSION... (ISSUED 222 PM CDT FRI AUG 11 2006)

SHORT TERM...
FAIRLY COMPLEX/CONVECTIVELY ACTIVE WEATHER PATTERN WILL UNFOLD THIS
WEEKEND...AND THUNDERSTORM EVOLUTION AND SEVERE POTENTIAL WILL BE
VERY CHALLENGING TONIGHT INTO SUNDAY. WATER VAPOR SHOWS DEVELOPING
SW FLOW TO THE WEST OF OUR REGION...WITH SHORTWAVE RIDGING OVER
THE NORTHERN PLAINS. MODELS ARE IN OVERALL EXCELLENT AGREEMENT...WITH
ONLY A FEW MINOR DIFFERENCES NOTED. I PREFER THE GFS QPF AND MCS
EVOLUTION TONIGHT/SAT NIGHT...SO WILL FOLLOW.

FOR TONIGHT...WE EXPECT THUNDERSTORMS TO DEVELOP FAIRLY RAPIDLY
THIS AFTERNOON ACROSS WESTERN ND AHEAD OF SFC BOUNDARY AND COMPACT
SHORTWAVE. THIS ACTIVITY SHOULD THEN MOVE NORTHEAST AND BUILD EAST
AFTER DARK INTO STRENGTHENING LOW LEVEL JET. SHOWALTERS WILL FALL
TO AROUND -7C INTO WESTERN AREAS AFTER 06Z...WITH MAIN CONVERGENCE
NEAR 850MB FOCUSSED INTO WESTERN/SOUTHERN AREAS LATER TONIGHT. THERE MAY
BE SEVERAL MCS/S THAT MOVE INTO THE RED RIVER VALLEY TOWARDS
12Z...WITH A THREAT FOR HIGH WINDS AND SOME HAIL. DOWNDRAFT CAPE
(DCAPE) INCREASES TO AROUND 1000 J/KG INTO WESTERN AREAS AFTER
06Z...SO ANY MCS THAT CAN DEVELOP A DEEP ENOUGH COLD POOL SHOULD
PROPAGATE INTO REGION WITH THE THREAT FOR WIND DAMAGE. SPC HAS A
SLIGHT RISK OVERNIGHT MAINLY ALONG AND WEST OF THE VALLEY...WHICH
SEEMS REASONABLE. 850MB MLCAPE RISES OVER 2000 J/KG INTO SOUTHEAST
ND LATE TONIGHT...COUPLED WITH PRECIPITABLE WATERS APPROACHING 2
INCHES COULD ALSO MEAN SOME HEAVY RAIN AS WELL. WILL MENTION
SEVERE POTENTIAL AND HEAVY RAIN NEAR SLIGHT RISK AREA TONIGHT.
EFFECTIVE DEEP LAYERED SHEAR WILL ALSO RISE TO AROUND 40-45KT
LATER TONIGHT INTO WESTERN AREAS...SO THIS SHOULD AID EMBEDDED
ELEVATED SUPERCELLS AHEAD OF OR WITHIN AN MCS THAT CAN MOVE INTO
REGION.

FOR SAT/SAT NIGHT...EXPECT A POTENTIAL SEVERE MCS TO BE ONGOING
DURING THE EARLY MORNING HOURS ON SATURDAY. THEREAFTER...THERE
SHOULD BE SOME CLEARING IN WAKE OF MCS...SO EXPECT SOME SUN BY
LATE MORNING. SFC BOUNDARY WILL MOVE INTO CENTRAL ND BY SAT
EVENING...WITH A WARM FRONT OR SFC LOW PUSHING INTO NORTHEAST SD.
CAP WILL WEAKEN AROUND OR SHORTLY AFTER 21Z ON SAT...AND THE
POTENTIAL FOR RAPID THUNDERSTORM DEVELOPMENT IS POSSIBLE WITH
STRONG DEEP LAYERED SHEAR AROUND 50KT...AND MLCAPES AROUND 3000
J/KG. THIS SHOULD BE AIDED BY SFC DEWPOINTS IN THE LOWER 70S WITH
EVAPOTRANSPIRATION A FACTOR WITH RECENT RAINS OVER THE PAST
SEVERAL DAYS...AND ANY RAIN THAT FALLS TONIGHT. IN ADDITION...STRONG
UPPER DIVERGENCE WILL ALSO MOVE INTO THE AREA WITH THE LEFT EXIT
REGION OF UPPER SPEED MAX. THEREFORE...WILL MENTION SEVERE IN ALL
AREAS FROM 21Z SAT- 12ZSUN...WITH MCS LIKELY SAT NIGHT IN SOUTHERN
AREAS. THERE WILL ALSO BE THE THREAT FOR HEAVY RAIN IN SOUTHERN
AREAS...WITH STRONG MOISTURE TRANSPORT HERE AND PRECIPITABLE
WATERS NEAR OR OVER 2 INCHES. IF TONIGHTS MCS PRODUCES 1-2 INCHES
OF WIDESPREAD RAIN...A FLOOD WATCH MAY BE NEEDED FOR PARTS OF THE
REGION. WITH THE VERY DRY SUMMER OVERALL THOUGH...FFG GUIDANCE IS
VERY HIGH AND FOR NOW WILL HOLD ON ANY FLOOD HEADLINES. UPPER FLOW
WILL PARALLEL SFC BOUNDARY SAT NIGHT AS WELL...AND TRAINING OF
THUNDERSTORMS IS POSSIBLE SO WE WILL HAVE TO WATCH THINGS CLOSELY.

FOR SUNDAY...MAIN UPPER LOW WILL EJECT EAST AND FINALLY DRY
REGION OUT BY LATE SUNDAY AFTERNOON. THERE MAY BE ANOTHER BAND OF
DEFORMATION TYPE THUNDER SUNDAY MORNING MOVING FROM SW TO NE
ACROSS THE REGION WITH MAIN VORT LOBE. TEMPS SHOULD BE COOLER ON
SUNDAY WITH PLENTY OF CLOUDS AND PRECIP AROUND.

FOR MONDAY...REGION WILL BE DRY WITH NW FLOW ALOFT...AND TEMPS WILL
BE SLIGHTLY BELOW NORMAL.

LONG TERM (TUES-SAT)...
PRETTY GOOD CONTINUITY IN LONG RANGE MODELS IN THAT IT SHOWS HIGH
PRESSURE WHICH DROPS OVER THE AREA MON-TUE MOVING EAST WITH RETURN
FLOW SETTING UP ON WEDNESDAY.  NEXT FRONT/TROUGH WILL MOVE THROUGH
THURSDAY/THURSDAY NIGHT AND WILL CONTINUE MENTION OF CHC TSRA WITH
IT FROM WED NIGHT THRU THU NIGHT.  WILL MAINTAIN DRY FCST FOR FRIDAY
ATTM...BUT POPS MIGHT HAVE BE ADDED AT SOME POINT IF SYSTEM SLOWS
DOWN FURTHER.  12Z GFS HINTS AT THIS.  TEMPS APPEAR NR NORMAL.

AVIATION...
TOUGH ONE WITH LOW CLOUDS HANGING TOUGH IN THE RED RIVER VALLEY AND
MUCH OF ERN ND.  SOME CLEARING NOTED MOVING NORTHWARD AND SOME
BREAKS EXPECTED TO DEVELOP. HOPING LOW LEVEL WINDS WHICH WILL
INCREASE THIS EVENING WILL HELP BREAK UP THE CLOUDS.  BUT IF
NOT...LOW CLOUDS COULD LINGER MOST OF THE NIGHT AS 850 MB LAYER
WARMS OVERNIGHT.  PLAYED IT OPTIMISTICALLY FOR NOW.  KEPT CHC OF
THUNDER IN THE LATE NIGHT AS THUNDERSTORMS OUT WEST WILL MOVE EAST
AND ARRIVE IN THE RED RIVER VALLEY AFTER 09Z.  BEMIDJI WILL NOT BE
AFFECTED BY ANY PCPN TIL AFTER 12Z.  LOW CLOUDS MAY MOVE BACK INTO
BEMIDJI IF AREA DOES NOT CLEAR.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

KAISER/AYD
Hazardous weather outlook, Aug 11, 6:54 AM CDT, 18 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
654 AM CDT FRI AUG 11 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-121200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
654 AM CDT FRI AUG 11 2006

...STRONG THUNDERSTORMS EXPECTED ACROSS PARTS OF THE REGION LATE
TONIGHT THROUGH SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS WESTERN NORTH DAKOTA
AND SOUTHERN SASKATCHEWAN LATE THIS AFTERNOON AND EVENING AHEAD
OF AN APPROACHING COLD FRONT. THESE THUNDERSTORMS WILL MOVE INTO
THE REGION AFTER MIDNIGHT. SOME OF THESE STORMS MAY BE SEVERE WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS. IN ADDITION
SOME AREAS MAY SEE HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG THUNDERSTORMS MAY BE ONGOING SATURDAY MORNING ACROSS
PORTIONS OF EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA. AS THE
COLD FRONT SHIFTS INTO THE CENTRAL DAKOTAS DURING THE DAY SATURDAY
MORE STRONG THUNDERSTORMS WILL DEVELOP ACROSS EASTERN NORTH
DAKOTA. ALSO AN EAST TO WEST ORIENTED WARM FRONT FROM NORTHEAST
SOUTH DAKOTA INTO WEST CENTRAL MINNESOTA WILL ALSO BE THE FOCUS
FOR ADDITIONAL THUNDERSTORM DEVELOPMENT. ANY STORMS WHICH DEVELOP
WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. HEAVY
RAINFALL WILL ALSO BE A CONCERN ESPECIALLY ACROSS SOUTHEAST NORTH
DAKOTA INTO WEST CENTRAL MINNESOTA. THESE STORMS WILL LIKELY
CONTINUE INTO THE EVENING HOURS. MORE STORMS ARE POSSIBLE ON
SUNDAY AS THE COLD FRONT MOVES SLOWLY ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FROM LATE TONIGHT THROUGH THE WEEKEND.

VOELKER

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 1:36 PM CDTSevere Thunderstorm WarningFGFBenson54 min
Aug 12, 2:18 PM CDTSevere Thunderstorm WarningFGFRamsey57 min
Aug 12, 2:33 PM CDTSevere Thunderstorm WarningFGFCavalier57 min
Aug 12, 2:57 PM CDTSevere Thunderstorm WarningFGFWalsh63 min
Aug 12, 3:06 PM CDTTornado WarningFGFCavalier, Pembina54 min
Aug 12, 3:13 PM CDTSevere Thunderstorm WarningFGFRamsey47 min
Aug 12, 3:26 PM CDTSevere Thunderstorm WarningFGFRichland, Sargent64 min
Aug 12, 3:30 PM CDTTornado WarningFGFRamsey30 min
Aug 12, 3:57 PM CDTTornado WarningFGFNelson17 min
Aug 12, 4:00 PM CDTSevere Thunderstorm WarningFGFWalsh60 min
Aug 12, 4:15 PM CDTSevere Thunderstorm WarningFGFNelson41 min
Aug 12, 4:29 PM CDTSevere Thunderstorm WarningFGFGrand Forks34 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.